Colorado, 2022High Wind in Colorado, November 9, 2022
November 9, 2022 · NWS PUB · 5 events in 5 counties and zones
Strong south to southwest winds were observed on this day, especially across the San Luis Valley, the southeast mountains, and portions of the plains. Highest gusts around 75 mph occurred over the higher terrain, with gusts of 60 to 65 mph occurring over the lower elevations.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong south to southwest winds were observed on this day, especially across the San Luis Valley, the southeast mountains, and portions of the plains. Highest gusts around 75 mph occurred over the higher terrain, with gusts of 60 to 65 mph occurring over the lower elevations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 9, 4:32 AM MST, 5 hours 21 minutes earlier.
Area forecast discussion, Nov 9, 4:32 AM MST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
432 AM MST Wed Nov 9 2022
.SHORT TERM...(Today and tonight)
Issued at 421 AM MST Wed Nov 9 2022
Key Messages:
*** AN ACTIVE WEATHER DAY EXPECTED NEXT ~18 HOURS ****
1. Critical fire weather conditions over portions of the I-25
corridor.
2. Strong winds over parts of the plains, San Luis Valley and the
Wet mountain valley
3. Intense band of snow will move across the CONTDVD this evening
4. Blowing Dust over the plains.
Currently...
Wow! Impressive frontal boundary at 3 AM to our north over northeast
Colorado. Temp gradients of 40 degrees across a couple of counties
up in far NE CO.
Locally, a very mild overnight as temps across the SE Plains of CO
ranged from the 40s in El Paso cot the 60s along the ARk River
valley. In the interior, temps showed much more variability as the
San Luis valley ranges from the 20s to 40s. Even LXV was above
freezing at this hour (36F). Mtn tops were relatively warm with
readings in the upper 20s.
Today...
Lots of weather will affect the region next 24 hours.
Main concern is fire weather, as RH values will drop into the 10-15
range, temps will be in the 70s to around 80, and winds will be
strong from the SW at 20 to 40 mph with gusts to 60 mph in areas. A
RED FLAG warning is in effect for the entire plains, except the far
SE as llvl moisture will be rather high over this region, keeping RH
values in th3 e 30% range.
Strong winds will likely occur over all of the area today, with
winds likely to exceed high wind warning criteria over the parts of
the plains (mainly S and E of a line from Eads to KTAD). The San
Luis Valley (especially the S and C parts of the valley) will likely
exceed high wind criteria. Additionally, hi res guidance is showing
some rather very strong winds (G70 kts) affecting the W side of the
Wet Mtn valley. All areas today will see strong winds, but some
areas will see stronger winds then others. The minimum winds may
occur across parts of the N Pueblo county due to blocking of the Wet
mtns. The mtns may be near high wind criteria, especially S of the
US-50 corridor.
With the strong winds and lack of precip, blowing dust will likely
be an issue today. Blowing Dust Warnings may be needed later today.
Guidance and WPC are showing some locally heavy snow potential very
late this afternoon and early evening over the San Juans. For this
reason I have issued a short period winter weather advisory for this
region. The San Juans could see a quick shot of 3-5" of snow along
with winds of 50-70 mph. Other parts of the CONTDVD will also see a
band of heavier snow, but accums should be less.
Ambient temps will be very warm today with mid 60s to around 80
plains, around 60F for the SLV. These values are not near record
values.
Tonight...
Pacific Front will blast across the region during the evening hours,
reaching the CONTDVD around 7-ish, the mtns/plains interface around
9 pm and the KS border shortly after midnight. Winds after fropa
will be brisk, but not all that strong. By sunrise tomorrow winds
will be relatively light across the fcst area. Min temps should fall
to the 20 and 30s plains, with teens valleys and single digits mtn
tops. \/Hodanish
.LONG TERM...(Thursday through Tuesday)
Issued at 421 AM MST Wed Nov 9 2022
Key Messages:
1. Cold air infiltrates the area
Thursday and Friday...
After the passage of the low pressure trough and subsequent cold
front, temperatures will plunge to below seasonal levels. The cold
air mass will gradually bring in more moisture to the area,
increasing relative humidity values, eliminating any critical fire
weather concerns. Precipitation is not expected in the area except
some possible snow fall in Lake and Chaffee counties.
Thursday's high temperatures will be in the 50s along the I-25
Corridor eastward, the 30s and 40s in the mountains and mountain
valleys, and in the teens in the higher elevations.
The overnight low temperatures Friday night into Saturday morning
will be in the upper teens to lower 20s along the I-25 corridor, in
the teens in the eastern plains, and in the single digits and teens
in the mountains and mountain valleys.
Saturday thru next Wednesday...
The cold weather will stay in place for Saturday and dryer air will
move into the area with minimum humidities in the upper teens. Winds
will not be strong during this time, so there will be no concerns
for critical fire weather.
Daytime high temperatures will start to warm a bit on Sunday into
Monday with highs in the 50s in the plains and 40s in the mountains
and mountain valleys. This will be short lived as model ensembles
show another trough bringing a reinforcing cold front to the area
around midday Monday, keeping low temperatures in the low 20s in the
plains and in the teens in the mountains and mountain valleys for
the rest of the forecast period.
As Tuesday moves into Wednesday, the chances of winter precipitation
will go up, especially along the I-25 corridor eastward and in the
mountains and mountain valleys. The confidence in this event is not
high, as it is several days ahead, but current models are close to
agreement of its occurrence. -Riser
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 421 AM MST Wed Nov 9 2022
VFR conditions are expected to prevail for all TAF sites (KALS,
KCOS, and KPUB) throughout the forecast period. Winds will be
influenced by a trough moving through. Winds will initially be out
of the south for KALS, which will switch to a more SW'ly direction
later this afternoon and increase, with gusts close to 50 kts. This
could produce some BLDU which could cause some restrictions to VIS,
possibly down to IFR criteria for a short period, although
prevailing VIS is expected to be 5SM. These winds will shift to a
more WNW'ly direction and weaken by later in the evening hours.
Winds in KCOS will be out of the SE, then become strong and gusty
out of the SSW later in the morning and gust up to 30 kts or
greater. The front will move through later in the evening and cause
winds to switch out of the NNW. The timing of FROPA looks to occur
around 03Z at KCOS. Winds out of the south will be strong and gusty
this morning at KPUB, and continue to increase later in the morning
as they switch to a more SW'ly direction, then eventually come
around to a NW'ly direction after FROPA occurs, which looks to be
around 04Z. Keep in mind that the front could move through KCOS and
KPUB a little sooner than what is currently projected in the models.
Due to the orientation, this will be a dry front, so not
anticipating any low CIGs to occur as a result. -Stewey
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 4 PM this afternoon to 10 PM MST
this evening for COZ068.
High Wind Warning from 11 AM this morning to 6 PM MST this
evening for COZ069>071-078-094>099.
Red Flag Warning from 11 AM this morning to 7 PM MST this
evening for COZ226>235.
&&
SHORT TERM...HODANISH
LONG TERM...RISER
AVIATION...STEWARD
Hazardous weather outlook, Nov 9, 4:20 AM MST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
420 AM MST Wed Nov 9 2022
COZ058>089-093>099-101130-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
420 AM MST Wed Nov 9 2022
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
A strong Pacific storm will affect the weather across the region
today and tonight. This system will bring strong winds to all of the
region today and this evening, and some snow to the mountains late
this afternoon and evening.
The combination of strong winds and low humidity values will cause
critical fire weather conditions across most of the plains today
into early evening. Winds over the plains will range for 20 to 30
mph with gusts to 60 mph, with the strongest winds occurring
generally east of a line from Eads to Trinidad. In addition to the
fire weather concerns, these strong winds will have the potential to
cause minor structural damage and difficult driving conditions.
In the mountains, strong winds will occur over all of the ranges
today and this evening, with the strongest winds generally south of
highway 50. Winds will range from 30 to 40 mph with gusts to 65 to
70 mph. As the front moves through the mountains late this afternoon
and evening, an intense band of snow is likely, and this band will
make travel conditions across the passes very difficult for a few
hours.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Previous hazards will have subsided as of Thursday. No other
hazards are expected through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters will not be needed today or tonight.
34/RISER
In the hours before
Local storm report, Nov 9, 9:21 AM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
921 AM MST WED NOV 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM NON-TSTM WND GST 5 SW LA VETA 37.46N 105.07W
11/09/2022 M60 MPH HUERFANO CO MESONET
MESONET STATION FW8680 LA VETA.
&&High Wind, Springfield Vicinity / Baca County
- When
- November 9, 9:53 AM MST to 9:56 AM MST
- Where
- Springfield Vicinity / Baca County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.319, -102.560 (the zone’s center; the record gives no point)
High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- November 9, 10:00 AM MST to 10:03 AM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Mesonet station in La Veta.
High Wind, Alamosa Vicinity / Central San Luis Valley Below 8500 Ft
- When
- November 9, 1:19 PM MST to 1:22 PM MST
- Where
- Alamosa Vicinity / Central San Luis Valley Below 8500 Ft forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.578, -106.085 (the zone’s center; the record gives no point)
High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- November 9, 3:10 PM MST to 3:13 PM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft
- When
- November 9, 3:10 PM MST to 3:13 PM MST
- Where
- Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, November 9 to 11, 2022$58 million · 6 events
- Blizzard and Ice Storm in North Dakota, November 9 to 10, 2022$225,000 · 32 events
- Blizzard and Winter Storm in North Dakota, November 9 to 11, 202237 events
- High Wind in Kansas, November 9, 2022$25,000 · 65 kt wind · 3 events
- Heavy Snow and Winter Weather in Minnesota, November 9 to 11, 202219 events
- Ice Storm in South Dakota, November 9 to 10, 202216 events
- Heavy Snow in Montana, November 9 to 11, 20228 events
- High Wind in Arizona, November 9, 202259 kt wind · 7 events
- Winter Storm and Heavy Snow in Montana, November 9 to 10, 20226 events
- Heavy Snow in Alaska, November 9 to 10, 20225 events
- Heavy Snow and Winter Weather in Idaho, November 9, 20224 events
- High Wind in New Mexico, November 9, 202253 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067565, 1067559, 1067560, 1067562, 1067564.